The outbreaks of Menigitus from a compounding pharmacy in Massachusetts has now reached 9 states and 91 victims according to the Wall Street Journel. See article below:
Updated October 7, 2012, 8:31 p.m. ET
Meningitis Cases Rise Amid Hunt for Victims
By TIMOTHY W. MARTIN, THOMAS M. BURTON, BETSY MCKAYand JENNIFER LEVITZ
The number of people sickened with fungal meningitis from tainted epidural steroid injections has now risen to 91 in nine states, including seven deaths, federal officials said Sunday, as investigators try to home in on the precise source of contamination at a compounding pharmacy tied to the widespread outbreak.
Investigators from the U.S. Food and Drug Administration and state officials are probing the Framingham, Mass., facility where the New England Compounding Center made the 17,676 potentially tainted steroid injections, which were then shipped to 75 clinics in 23 states, according to federal and state officials.
A Centers for Disease Control and Prevention spokesman said it isn't possible to know how many cases there will be. The CDC and state health officials scrambled last week and over the weekend to track down patients who received the shots to see if they had been sick and to warn them to watch for possible symptoms.
The numbers of cases are rising sharply now not necessarily because people are continuing to get sick, but because investigators are pinpointing more illnesses among those who already received the injections of methylprednisolone acetate for relief of back and neck pain.
The injections were given between July and September. So far, those who have been infected developed symptoms between one and four weeks after receiving their injections.
"There's no evidence that new infections are occurring at a more rapid rate," said John Jernigan, medical epidemiologist at the CDC who is involved in the investigation.
It is too early to know how many people ultimately will be affected. Federal and state investigators must determine how many people received potentially contaminated injections, then track down each one. They must then confirm that those who have subsequently become ill actually had fungal meningitis and not another disease. There are "too many variables to speculate on the number of possible cases," said a CDC spokesman.
The compounding pharmacy that produced the injections in question issued a recall Saturday of all products made at its compounding center. "This action is being taken out of an abundance of caution due to the potential risk of contamination," the New England Compounding Center said in a statement. The company has said it is cooperating with investigators. It had no further comment Sunday.
The FDA had already advised medical professionals last week not to use NECC-made products.
Meningitis is a potentially deadly inflammation of the brain or central nervous system. It is usually caused by viruses or bacteria, but can also be brought on by fungi. The two fungi found thus far in some patients—known as aspergillus and exserohilum—are commonly found in the air and soil.
The fungal form of meningitis is particularly difficult to diagnose because the symptoms can be vague and mild initially, including fever, headache, nausea and stiffness of the neck, according to the CDC. People with fungal meningitis can also experience dizziness and confusion. Several of the patients in the current outbreak have had strokes.
Most of the people who have been sickened had normal immune systems, Dr. Jernigan said, meaning they weren't at particular risk of infections. While the investigation into how patients became infected is ongoing, there is some evidence to suggest that the fungi in the medication penetrated the lining protecting the central nervous system after being injected epidurally, Dr. Jernigan said.
While the fungi aren't harmful in the environment, they can become deadly when they flourish in a medication and are then injected directly into a part of the body that should not have germs, Dr. Jernigan said.
One possible victim, 56-year-old Tennessee resident Diana Reed, died Wednesday; she got meningitis after receiving steroid injections, says a lawyer for her family. She had received the injections at a facility that has since been closed because of a meningitis outbreak, according to its Web site.
Ms. Reed underwent an autopsy; the lawyer said he didn't yet know the results.
The outbreak has drawn renewed attention to the little-regulated world of compounding pharmacies. The FDA is hampered by federal law and conflicting federal court decisions over its authority to regulate compounding pharmacies. Current and former senior FDA officials said the agency has sought greater authority over the past decade, but so far has been stymied.
Government officials say the FDA is especially concerned about large compounding pharmacies that send out large amounts of drugs across the country—as opposed to a small pharmacy that may compound a medication three or four times a year.
In particular, the agency hasn't been able to take the normal steps it would take to ensure the safety of a drug produced at a compounding pharmacy. That includes requiring and evaluating clinical trials, and inspection of manufacturing facilities.
Attempts in the past by the agency to regulate more strenuously have been challenged in court.